Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 35, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 23, 2020, 8:23 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Aug 24, 2020, 8:00 AM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2020, 8:23 PM EDT (00:23 UTC)
- In effect from
- Aug 24, 2020, 8:00 AM EDT
- Expired
- Aug 24, 2020, 11:18 AM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771 WHUS42 KMHX 240023 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 823 PM EDT Sun Aug 23 2020 NCZ196-204-205-241230- /O.NEW.KMHX.BH.S.0035.200824T1200Z-200825T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 823 PM EDT Sun Aug 23 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 AM and 7 PM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
817 WHUS42 KMHX 240839 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 439 AM EDT Mon Aug 24 2020 NCZ196-204-205-242045- /O.CON.KMHX.BH.S.0035.200824T1200Z-200825T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 439 AM EDT Mon Aug 24 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 AM and 7 PM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
198 WHUS42 KMHX 241518 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1118 AM EDT Mon Aug 24 2020 NCZ196-204-205-241630- /O.CAN.KMHX.BH.S.0035.000000T0000Z-200825T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 1118 AM EDT Mon Aug 24 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... High rip current risks have been lowered to Moderate due to current buoy data. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 23, 7:05 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 23, 7:05 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 705 PM EDT Sun Aug 23 2020 .SYNOPSIS... High pressure will slowly strengthen and build in from the east through early next week, before shifting a bit further south by mid week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/.. As of 705 PM Sunday...Showers with some embedded thunderstorms impacting the southwestern zones earlier, but has dissipated with only a few very light showers or sprinkles. Will keep a very small PoPs over the southwestern inland sections of the CWA for another hour or two and will probably be able to drop completely on the next update. Did maintain the very low chance of coastal showers toward morning as a few high-resolution models still hint at this. Lows tonight low to mid 70s area- wide. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... As of 330 PM Sunday...Not a huge different from today with a fair amount of mid and high level clouds still expect with highs mainly in the 80s. Highest threat for showers and storms will be roughly in the same area as today, along the southwest part of our area. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... As of 300 AM Sun...High pressure expected to be the main influence in the long term, with hot conditions expected by mid week. Mostly dry weather expected through the beginning of next weekend, when low pressure or a cold front move into the region. Monday and Tuesday...Strong high pressure will be centered off the SE coast Monday and Tuesday, with subsidence and dry air keeping the area mostly dry. However, mid to upper level moisture will continue to stream into the area from the Tropical Cyclones in the Gulf of Mexico, which will lead to some overcast skies (filtered sunshine at best), and chances for some occasional sprinkles. Despite low level heights building, aforementioned cloud cover will limit highs to the upper 80s to around 90. Tuesday could get a little warmer depending on how quickly the high level moisture clears out of the area, and if unfiltered sunshine returns before the afternoon is over. Wednesday through Saturday...An approaching upper level trough over Great Lake/Northeast will squeeze high pressure southwestward on Wednesday, and then high pressure rebuilds over the SE Atlantic Thursday through Saturday. Low level heights will continue to increase during this period and hot temperatures are expected with afternoon highs in the low to mid 90s. With high humidity, heat index values of 100-105 are possible as well. Despite hot temps mostly dry conditions are expected Wednesday and Thursday, with increasing (scattered) chances expected Friday and Saturday as a upper level trough moves across the Great Lakes and a cold front approaches from the NW. There is some chance that the remnants of Laura could push across the area, but there is still high uncertainty with the evolution of that. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Short Term /through 00Z Tuesday/... As of 705 PM Sunday...With any very light precipitation ending soon, conditions will be VFR through the overnight hours and through the end of the TAF cycle at 18Z Monday. Overnight model guidance suggests some MVFR cigs possible briefly prior to sunrise. Given the abundance of mid and high clouds, will continue to leave out of the forecast. Winds near calm tonight, becoming southwest 5 to 10 kts again Monday. Long Term /Monday night through Friday/... As of 315 AM Sun...Mostly VFR conditions expected through the long term as high pressure builds in. Some isolated bouts of early morning fog/stratus will be possible though. && .MARINE... Short Term /through Tonight/... As of 705 PM Sunday...Increased winds just a bit over the far southern tier and Pamlico Sound for the evening, but the daily diurnal increase should trend downward later this evening, with seas overnight 2-3 feet. Similar winds Monday with southwest winds 10 to 15 kts, but some gusts toward 20 kts possible late afternoon/evening. As we begin to see the fringe swell from Laura, seas will build to 3 to 5 feet late in the day into the evening. Long Term /Monday through Thursday/... As of 315 AM Sun...Decent boating conditions expected this week, with winds remaining light. Only wildcard will be how much swell builds into the area from distant Tropical Storm (and possibly Hurricane) Laura. Right now, seas are expected to peak at 3-5 feet Monday through Wednesday, with a brief period of 6 feet possible during the peak on Tuesday. Winds will be mostly out of the SW at 5-15 kts, though could briefly increase to 15-20 kts Tuesday night/Wednesday morning, before becoming SW 10-15 the rest of Wednesday and Thursday. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CTC SHORT TERM... LONG TERM...SGK AVIATION...EH/CTC/SGK MARINE...EH/CTC/SGK
Hazardous weather outlook, Aug 23, 4:31 AM EDT, 15 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 431 AM EDT Sun Aug 23 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-203-240845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 431 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions will return Wednesday through Friday with heat index values of 100 to 105. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-240845- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 431 AM EDT Sun Aug 23 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions will return Wednesday through Friday with heat index values of 100 to 105. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.